# SDR 2001UALA00752

- Difficulty date: May 16, 2001
- Submitted: July 5, 2001
- Operation: Air carrier
- Aircraft: N793UA
- Make and model: Boeing 777222
- Aircraft serial: 26946
- Aircraft time: 17,039 hours, 2,688 cycles
- Engine: Pwa PW4090
- Engine time: 18,269 hours, 2,830 cycles
- System (JASC): 7230 · Turbine Engine Compressor Section
- Part: Carbon Seal
- Part number: 52G386
- Condition: Leaking
- Location: Nr 1 Engine
- Part time: 14,397 hours, 2,255 cycles
- Stage of operation: DE
- How discovered: O
- Nature of condition: J, B
- Precautionary procedure: K

## Discrepancy

ACRID-ONLY SMOKE SMELL IN COCKPIT AND CABIN NO SMOKE VISIBLE.  OUT OF FL204 IN DESCENT BETTER BY 104.  *S/D*  REPLACED NR 1 ENGINE.  SHOP INVESTIGATION REVEALED NO VISIBLE OIL IN THE ENGINE GAS PATH OR PNEUMATIC DUCTS AND NO EXTERNAL OIL LEAKS.  NO OIL IN FAN HUB OR SPINNER. VACUUM TEST OF NR 1, 1.5 & 2 BEARING COMPARTMENTS INDICATED LEAKAGE ONE PPH OVER LIMIT.  DISASSEMBLY REVEALED LIGHT OIL COATING ON INNER WALL OF LPC DRUM.  COMPONENT TEST OF NR 1.5 & 2 BEARING CARBON SEAL ASSEMBLY REVEALED HIGH AIR LEAKAGE AT THE 1.5 CARBON SEAL OF 7.3 CU. FT. / MINUTE (LIMIT = 3.0 CU FT / MIN).  POSSIBLE CAUSE OF COCKPIT AND CABIN ODOR IS OIL LEAKAGE PAST THE NR 1.5 CARBON SEAL.
